|Switching from Prezista to?
Oct 13, 2012
Hello, I've been on the Prezista/Norvir/Truvada combination now since March 2011 (diagnosed August 2010), with great results: VL undetectable, CD4 count in the 750's. Lately, though, I've been having gastro-intestinal problems which are usually associated with this combination, but which I didn't have when I started taking the meds: having to go to the toilet more frequently, loose stools, frequent diarrhea, some nausea and bloated feeling. In your experience, is it possible for side effects to occur only after a while? I talked to my specialist about this, a stool sample examination ruled out the possibility of intestinal parasites or bacterial infections. The problems seem to be worse after I take the meds. My specialist suggested a change of meds as a possible course of action. I haven't taken any decision on that yet. I like my current combination because it's so powerful and the possibility of me developing a resitant virus are very slim. What alternative combinations would you recommend, bearing in mind the above? Is Reyataz, for example, known to cause less gastro-intestinal problems? How about switching to Complera? Sustiva is definitely out of the question, and Stribild hasn't received the go-ahead here in Europe yet. Thanks for your help!
| Response from Dr. Young
Hello and thanks for posting.
It seems like you've had a very thorough work up of your gastrointestinal symptoms, and this leads me to agree that your medications could be the cause.
Among your medications, it's most likely that the protease inhibitor(s) could be the culprit, and thinking about switching makes sense. One could try a switch of Prezista to Reyataz, understanding that the Norvir would be continued.
Alternatively, you could switch class of medication from PI to NNRTI or integrase inhibitor. The Complera option would switch the PIs to rilpivirine, and so long as you can regularly take your medication with food, this could indeed be a very good and low pill count option. The other option that we'd consider here in the US would be the integrase inhibitors- raltegravir or new elvitegravir. The former is not associated with GI side effects and could also be an option if taking medications twice daily is a possibility.
I hope that helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Yogurt Help Bacterial Vaginosis?
- Will Two People Infected With Genital Herpes Make Each Others Herpes Worse?
- What Is The Drug Of Choice To Treat Gonorrhea?
- What Can You Take To Make Chlamydia Go Away?
- What Are The Characteristics Or Identities Of Shingles?
- Ways You Can Get Chlamydia From People Who Have It
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.